Acetaminophen and Liver Injury: Q & A for Consumers

On June 29 and 30, 2009, FDA held an advisory committee meeting in Adelphi, Maryland, about how to address the problem of liver injury related to the use of acetaminophen in both over-the-counter (OTC) and prescription products. For more information about the meeting, visit the Advisory Committee Web page. Acetaminophen is the generic name of a drug found in many common brand name OTC products such as Tylenol, as well as prescription products such as Vicodin and Percocet. Acetaminophen is an important drug, and its effectiveness in relieving pain and fever is widely known. This drug is generally considered safe when used according to the directions on its labeling. But taking more than the recommended amount can cause liver damage, ranging from abnormalities in liver function blood tests, to acute liver failure, and even death. Answers to the following important questions are included in the above link. Q: What is acetaminophen? Q. Are there risks from taking too much acetaminophen? Q: How can I tell which medicines contain acetaminophen? Q: When should I talk to a doctor before taking acetaminophen? Q: How can I safely take acetaminophen? Q: How can I safely give acetaminophen to my child? Q: What should I do if the pain or fever doesn’t get better after taking acetaminophen as directed? Q: What should I do if I took too much acetaminophen? What should I do if I gave too much acetaminophen to my child? Q: Where can I get more information on acetaminophen?
http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm168830.htm